Nevada, 2010

High Wind in Nevada, April 11, 2010

April 11, 2010 · NWS LKN · 2 events in 2 counties and zones

A potent cold front approaching the area produced strong southerly winds across much of central Nevada. Wind gusts up to 64 mph were recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A potent cold front approaching the area produced strong southerly winds across much of central Nevada. Wind gusts up to 64 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 11, 1:35 AM PST, 10 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 1:35 AM PST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
235 AM PDT SUN APR 11 2010

.SYNOPSIS...WINDY CONDITIONS TODAY...WITH SHOWERS SPREADING WEST
TO EAST ACROSS THE STATE THIS EVENING AND OVERNIGHT. SHOWERS TAPER
OFF MONDAY INTO TUESDAY. TEMPERATURES RISE BACK TO NEAR NORMAL
TUESDAY THROUGH THURSDAY WITH DRY CONDITIONS...HOWEVER COULD SEE A
RETURN OF SHOWERS FRIDAY INTO THE WEEKEND. &&

.SHORT TERM...TODAY THROUGH TUESDAY. DEEP LOW PRESSURE SYSTEM
CURRENTLY CENTERED JUST OFF THE NORTHERN CA COAST IS BRINGING
MOSTLY CLOUDY SKIES TO NORTHERN AND CENTRAL NEVADA...UNDER
SOUTHWESTERLY FLOW ALOFT. MAIN CONCERN WITH THE APPROACHING SYSTEM
WILL BE WINDS THIS AFTERNOON INTO EARLY EVENING...AHEAD OF THE
SYSTEMS BAROCLINIC BAND...WHICH WILL MOVE INTO WESTERN NEVADA THIS
EVENING AND INTO CENTRAL AND EASTERN AREAS OVERNIGHT.

WINDS WILL BECOME GUSTY BY MID TO LATE MORNING TODAY AS THE UPPER
LOW NEARS THE REGION. WINDS ALOFT ARE NOT EXCESSIVELY STRONG...WITH
THE H3 JET WIND SPEED ONLY INCREASING UP TO 70KTS ACROSS NORTHERN NV
AND TO 90KTS OVER CENTRAL NV BY 00Z THIS AFTERNOON. HOWEVER THESE
MODERATELY STRONG WINDS WILL EFFICIENTLY MIX DOWN TOWARD THE SURFACE
TODAY...WITH BREEZY TO WINDY CONDITIONS ACROSS NORTHERN NEVADA...AND
WINDY TO VERY WINDY CONDITIONS ACROSS CENTRAL NEVADA. LAST FOUR NAM
MODEL RUNS HAVE EACH SUCCESSIVELY BEEN INCREASING WIND SPEEDS ACROSS
CENTRAL NEVADA. GFS HAS BEEN FAIRLY CONSISTENT RUN-TO-RUN...ALTHOUGH
WITH SLIGHTLY LIGHTER WINDS THAN THE NAM. PREVIOUS SHIFT ISSUED A
WIND ADVISORY FOR NORTHERN LANDER AND EUREKA COUNTIES...AS WELL AS
THE SOUTHWESTERN HALF OF ELKO COUNTY...ALONG WITH A HIGH WIND WATCH
FOR SOUTHERN LANDER AND EUREKA COUNTIES...WHITE PINE COUNTY...AND
NORTHERN NYE COUNTY. WILL LEAVE THE WIND ADVISORIES AS IS...HOWEVER
WILL BE UPGRADING THE HIGH WIND WATCHES TO HIGH WIND WARNINGS.
PLEASE SEE PRODUCT RNONPWLKN FOR ADDITIONAL INFORMATION.

WINDS WILL BE GUSTY IN MANY AREAS INTO THE MID TO LATE EVENING HOURS
BOTH AHEAD OF AND ALONG THE INCOMING FRONTAL BOUNDARY. PRECIPITATION
IS EXPECTED TO REACH WMC AROUND 06Z MONDAY...TPH AROUND 09Z...EKO
AROUND 11Z...AND TO ELY AROUND 13Z. WITH WARM AIR AHEAD OF THE
FRONT...AND H7 TEMPS ONLY LOWERING TO AROUND -6C WITH THE
FRONT...NOT EXPECTING ANY SNOW ACCUMULATIONS BELOW 6000 FT. HIGHER
ELEVATIONS...GENERALLY ABOVE 7000 FT...OF EUREKA COUNTY WHITE PINE
COUNTY...AND ESPECIALLY THE RUBY MTS...COULD DO FAIRLY WELL WITH
RESPECT TO SNOW AMOUNTS MONDAY AS INSTABILITY COUPLED WITH
FRONTOGENESIS AND A MOIST AIRMASS GENERATE PERIODS OF MODERATE TO
HEAVY MT SNOWS INTO MONDAY NIGHT.

SHOWER ACTIVITY IS EXPECTED TO DIMINISH TUESDAY UNDER A NEAR ZONAL
FLOW ALOFT WITH LOWER LEVEL CLOUDS SCATTERING OR CLEARING
OUT...LEAVING MAINLY ONLY HIGH CLOUDS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. MODELS IN REASONABLE
AGREEMENT THROUGH THE PERIOD. UPPER LOW OFF THE OREGON COAST WILL
BRING A DRY SWLY FLOW ACROSS NRN AND CNTRL NV THROUGH THURSDAY WITH
TEMPS RUNNING ABOUT 4 TO 6 DEGREES ABOVE NORMAL. SHORT WAVE ROTATING
AROUND THIS LOW WILL PUSH INTO THE AREA FRIDAY AND SATURDAY BRINGING
A SLIGHT CHANCE OF SHOWERS MAINLY TO NRN NV. &&

.AVIATION...AS UPPER LOW OFF THE CA COAST MOVES TOWARDS THE COAST
PRESSURE GRADIENTS WILL INCREASE ACROSS THE AREA. THIS WILL BRING
VERY WINDY CONDITIONS TO CNTRL NV TODAY AND BREEZY TO WINDY
CONDITIONS TO NRN NV. &&

.LKN WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

HIGH WIND WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY...WHITE PINE COUNTY. &&

96/91/91
Hazardous weather outlook, Apr 11, 1:57 AM PST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
257 AM PDT SUN APR 11 2010

NVZ013-032-034>037-120300-
NORTHERN NYE COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
257 AM PDT SUN APR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY.

A STRONG LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST
TODAY...WHICH WILL GENERATE WINDY TO VERY WINDY CONDITIONS ACROSS
CENTRAL AND PORTIONS OF NORTHERN NEVADA. PLEASE SEE PRODUCT
RNONPWLKN FOR MORE INFORMATION ON THE EXPECTED WINDS.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SATURDAY.

A COLD FRONT WILL SPREAD WEST TO EAST ACROSS NEVADA THIS EVENING
AND OVERNIGHT...BRINGING SHOWERS TO MOST AREAS. VALLEY AREAS WILL
SEE RAIN OR A MIX OF RAIN AND SNOW...HOWEVER NOT EXPECTING ANY
ACCUMULATIONS BELOW 6000 FEET. MOUNTAINOUS AREAS ACROSS CENTRAL
NEVADA...INCLUDING THE RUBY MOUNTAINS...COULD RECEIVE MODERATE TO
LOCALLY HEAVY SNOW AMOUNTS TONIGHT THROUGH MONDAY NIGHT.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF THE
WEEK...HOWEVER SHOWERS WILL BE POSSIBLE...ESPECIALLY ACROSS
NORTHERN NEVADA...FRIDAY ON INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

ROOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Nye

When
April 11, 12:30 PM PST to 7:30 PM PST
Where
Northern Nye forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Sustained winds of 44 mph were recorded at the Tonopah airport.

High Wind, S Lander & S Eureka

When
April 11, 2:15 PM PST to 9:30 PM PST
Where
S Lander & S Eureka forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

A wind gust of 64 mph was recorded at the Austin RAWS. The Austin Summit Mesonet site reported a gust to 61 mph and the Pinto Summit Mesonet site reported a gust to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215853, 215857.